New Mexico, 2023

Flash Flood and Hail in New Mexico, June 11 to 12, 2023

June 11 to 12, 2023 · NWS ABQ · 15 events in 3 counties and zones

A backdoor front brought moist easterly upslope flow into northeastern NM on June 11th and June 12th. Discrete supercells fired up along the east slopes of the Sangre de Cristo Mountains during the early afternoon hours of June 11th dropping large to destructive hail as they translated east towards the Texas and Oklahoma Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$111,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A backdoor front brought moist easterly upslope flow into northeastern NM on June 11th and June 12th. Discrete supercells fired up along the east slopes of the Sangre de Cristo Mountains during the early afternoon hours of June 11th dropping large to destructive hail as they translated east towards the Texas and Oklahoma Panhandles. More storms developed off the east slopes of the Sangre de Cristo Mountains around sunset dropping more large to destructive hail across the region during the overnight hours into Monday morning. Storms eventually trained over the same areas resulting in major flash flooding over Colfax, Union, Mora and Harding Counties. More discrete supercells fired up midday June 12th tracking east before exiting into the Texas Panhandle around sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 11, 5:15 PM MST, 45 minutes earlier.

Area forecast discussion, Jun 11, 5:15 PM MST, 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
615 PM MDT Sun Jun 11 2023

...New AVIATION...

.SYNOPSIS...
Issued at 233 PM MDT Sun Jun 11 2023

Scattered to numerous storms will favor the Sangre de Cristo
Mountains this afternoon with the potential to become strong to
severe as they track east close to the CO border. Strong to severe
storms will again be possible in this area Monday afternoon and
evening. Elsewhere, dry and windy conditions will produce the
threat of critical fire weather conditions again Monday afternoon
through the Middle Rio Grande Valley and adjacent highlands. Dry
and breezy conditions continue through the rest of the week as
temperatures trend warmer Wednesday through Friday. Highs will
climb to near normal for mid-June. A few spotty storms will remain
possible each afternoon over the Sangre de Cristo Mountains close
to the CO border.

&&

.SHORT TERM...
(This evening through Monday night)
Issued at 233 PM MDT Sun Jun 11 2023

Convective initiation has begun along the crest of the Sangre de
Cristo Mts and the Front Range of southeast CO this afternoon. The
20Z SPC mesoanalysis indicated MLCAPE values of 500-1000 J/kg with
large effective bulk shear values near 45 kt. A strong 95 kt upper
level jet approaching from the west will work with moist low level
easterly upslope flow across northeast NM to allow convection to
continue well into the evening. A new Severe Tstorm Watch has been
issued through 9pm MDT. Storms across the northeast will help yet
another convectively-aided backdoor front to shift southwest thru
the central mt chain overnight. Low cigs and patchy fog may form in
the wake of this boundary across a large portion of northeast and
east central NM overnight. Near-term CAMs are showing showers and
storms persisting all night along the Sangre de Cristos with wind
profiles conducive for training cells elevated above the boundary
layer. This may lead to locally heavier rainfall rates on the HPCC
burn scar overnight but confidence is low given potential stability
of the airmass.

Any low cigs, showers, and patchy fog lingering Monday morning will
likely mix out quickly over most of eastern NM by lunchtime. Parts
of Union County may stay socked in with low cigs and well below
normal temps for a good chunk of Monday. A deep layer of very dry
southwest flow will spread over the remainder of our region as the
H5 low slides north of the Four Corners. Max temps will trend a few
degrees cooler Monday given lower pressure heights and some weak
cold air advection across northern and western NM. 700-500mb layer
winds near 45 kt spreading over the Sacramento Mts may lead to a
period of near Wind Advisory criteria around KSRR Monday afternoon.

The potential for low cigs is much lower across eastern NM Monday
night as model guidance indicates the low level boundary stationary
near the TX state line. Flow aloft will also become more zonal with
greater chance for continued mixing overnight along the east slopes
of the central mt chain and high plains of eastern NM.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 233 PM MDT Sun Jun 11 2023

Tuesday begins the long term period with a degree of uncertainty
regarding the upper level flow pattern over the NM. Deterministic
global model runs disagree on the timing of a shortwave trough
crossing the NM/CO border or if a weak ridge will be in place.
Both solutions are mostly subtle in relation to quasi-zonal flow
over most of the state. This will bring westerly to northwesterly
breezy winds through most of the forecast area. Convective outflow
from the prior night will also bring an influx of low-level
moisture back into northeastern NM. This, in combination with
forcing from aloft will allow for a few isolated showers and
storms to develop over the Sangre de Cristo Mountains close to the
CO border. Outflow from these storms looks to keep the low-level
moisture loitering through northeastern NM Wednesday where it
again will be capable of producing a few storms along and east of
the Sangre de Cristo Mountains close to the CO border.

Thursday sees a weak ridge of high pressure beginning to stand up
over the state. This will begin a warming trend with highs
climbing to near 100 in Roswell, 90s in the lower elevations of
the eastern plains and Rio Grande Valley, 80s in western and
northern NM, with 70s in the mountains. While most areas will be
dry and hot, low-level moisture continues to loiter in
northeastern NM reinvigorated from convective outflow pushing down
from CO each night into the morning. This will keep the slight
chance to chance probabilities for afternoon storms along the
Sangre de Cristo Mountains close to the CO border.

&&

.AVIATION...
(00Z TAFS)
Issued at 602 PM MDT Sun Jun 11 2023

Currently firing convection across ern NM will continue through
the evening hours. Cells will have the potential to become strong
to severe with heavy rainfall, large hail, and damaging winds,
particularly in nern NM. Gusty winds will calm aft 12/03Z, leaving
most terminals light and vrb overnight. MVFR to lcl IFR cigs are
expected east of the central mts aft 12/05Z, spreading swd as far
as KCVN, and persisting through sunrise. Gusty swly winds will
return in the aftn to most areas. Isold shwrs and tstms will be
possible tomorrow aftn favoring nern NM with the possibility for
a storm or two to become strong to severe.

&&

.FIRE WEATHER...
Issued at 233 PM MDT Sun Jun 11 2023

...CRITICAL FIRE WEATHER POSSIBLE OVER CENTRAL AND SOUTHERN AREAS
THROUGH MONDAY...

Southerly winds continue strengthening this afternoon ahead of an
upper level low approaching from the west. Critical fire weather
conditions are developing in the Middle RGV and nearby highlands.
Very dry air within central and western NM is in contrast to much
higher humidity with showers and storms expected across northeast NM
through Monday morning. Another round of critical fire weather may
occur Monday from the Middle RGV across the Sandia/Manzano Mts to
near Las Vegas, however confidence has decreased. Humidity values
are plenty low and the airmass will be warm and unstable but winds
continue trending lighter. The Fire Wx Watch will not be upgraded at
this time. Winds will become westerly on Tuesday and Wednesday with
marginal to locally critical fire weather possible across central
and western NM. A subtropical ridge is then expected to build
north later in the week with increasing temperatures and lighter
winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  46  78  45  80 /   5   0   0   0
Dulce...........................  40  73  39  75 /  20   0   0  10
Cuba............................  44  74  43  75 /  10   0   0   0
Gallup..........................  38  73  39  77 /   0   0   0   0
El Morro........................  39  69  38  74 /   0   0   0   0
Grants..........................  38  75  39  79 /   0   0   0   0
Quemado.........................  41  74  40  78 /   0   0   0   0
Magdalena.......................  52  78  49  81 /   0   0   0   0
Datil...........................  44  73  43  76 /   0   0   0   0
Reserve.........................  36  78  36  82 /   0   0   0   0
Glenwood........................  47  80  46  85 /   0   0   0   0
Chama...........................  39  66  38  68 /  20   5   0  20
Los Alamos......................  53  73  50  73 /  20   0   0   5
Pecos...........................  48  72  46  74 /  20   0   0   5
Cerro/Questa....................  41  68  39  68 /  30  10   0  20
Red River.......................  36  64  35  64 /  30  20   0  30
Angel Fire......................  33  65  34  66 /  50  20   0  20
Taos............................  40  73  38  75 /  20   5   0   5
Mora............................  44  70  43  72 /  40  20   0  10
Espanola........................  49  80  48  81 /  20   0   0   0
Santa Fe........................  52  75  49  75 /  20   0   0   0
Santa Fe Airport................  47  79  45  79 /  10   0   0   0
Albuquerque Foothills...........  60  81  57  83 /   5   0   0   0
Albuquerque Heights.............  57  83  55  84 /   0   0   0   0
Albuquerque Valley..............  54  85  53  86 /   0   0   0   0
Albuquerque West Mesa...........  54  83  53  84 /   5   0   0   0
Belen...........................  53  87  52  88 /   0   0   0   0
Bernalillo......................  55  84  53  86 /   5   0   0   0
Bosque Farms....................  48  85  48  87 /   0   0   0   0
Corrales........................  54  84  53  86 /   5   0   0   0
Los Lunas.......................  48  85  48  87 /   0   0   0   0
Placitas........................  55  81  53  81 /   5   0   0   0
Rio Rancho......................  55  81  54  84 /   5   0   0   0
Socorro.........................  55  88  54  89 /   0   0   0   0
Sandia Park/Cedar Crest.........  52  73  49  75 /   5   0   0   0
Tijeras.........................  50  79  49  79 /   5   0   0   0
Edgewood........................  51  76  49  78 /   5   0   0   0
Moriarty/Estancia...............  40  76  41  79 /   5   0   0   0
Clines Corners..................  48  73  46  75 /  10   0   0   0
Mountainair.....................  53  78  50  79 /   0   0   0   0
Gran Quivira....................  50  79  48  79 /   0   0   0   0
Carrizozo.......................  58  83  55  83 /   0   0   0   0
Ruidoso.........................  49  75  47  76 /   0   0   0   0
Capulin.........................  50  68  47  69 /  60  50  10  40
Raton...........................  51  74  46  74 /  50  40   0  20
Springer........................  51  78  48  77 /  50  20   0  20
Las Vegas.......................  46  75  44  76 /  30  10   0   5
Clayton.........................  51  71  50  74 /  50  40  20  20
Roy.............................  53  76  50  75 /  30  30   0  20
Conchas.........................  58  86  55  86 /  20   5   0   0
Santa Rosa......................  55  82  53  84 /  10   0   0   0
Tucumcari.......................  58  84  54  84 /  20   5   0   0
Clovis..........................  57  87  55  86 /  10   0   0   0
Portales........................  57  89  55  89 /  10   0   0   0
Fort Sumner.....................  57  88  55  88 /  10   0   0   0
Roswell.........................  61  96  59  97 /   0   0   0   0
Picacho.........................  57  86  55  88 /   0   0   0   0
Elk.............................  53  82  50  86 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for NMZ106.

Fire Weather Watch from Monday afternoon through Monday evening
for NMZ106-124.

&&

SHORT TERM...42
LONG TERM....24
AVIATION...12

In the hours before

Special weather statement, Jun 11, 4:06 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
506 PM MDT Sun Jun 11 2023

NMZ234-112330-
Quay County-
506 PM MDT Sun Jun 11 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL QUAY
COUNTY THROUGH 530 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Glenrio, or 31 miles east of Tucumcari, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glenrio and Bard.

This includes Interstate 40 between Mile Markers 360 and 373.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3502 10315 3515 10333 3545 10304 3508 10304
TIME...MOT...LOC 2306Z 228DEG 20KT 3515 10317

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Jun 11, 4:30 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
530 PM MDT Sun Jun 11 2023

NMZ227-228-120000-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
530 PM MDT Sun Jun 11 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN COLFAX
COUNTY THROUGH 600 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sugarite, or near Raton, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raton, Sugarite and Sugarite Canyon State Park.

This includes the following highways...
 Interstate 25 between Mile Markers 451 and 458.
 Highway 64 between Mile Markers 350 and 357.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3681 10432 3690 10451 3699 10446 3699 10414
TIME...MOT...LOC 2330Z 209DEG 22KT 3692 10437

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

24
Special weather statement, Jun 11, 4:58 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
558 PM MDT Sun Jun 11 2023

NMZ227-228-120030-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
558 PM MDT Sun Jun 11 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN UNION
AND NORTHEASTERN COLFAX COUNTIES THROUGH 630 PM MDT...

At 558 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Raton Crews Airport, or 12 miles southeast of Raton,
moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Union
and northeastern Colfax Counties.

This includes Highway 64 between Mile Markers 355 and 371.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3685 10393 3661 10428 3674 10444 3700 10421
      3699 10413
TIME...MOT...LOC 2358Z 223DEG 23KT 3674 10430

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Jun 11, 5:18 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
618 PM MDT Sun Jun 11 2023

NMZ215-227-120045-
East Slopes Sangre de Cristo Mountains-Johnson and Bartlett Mesas
Including Raton Pass-
618 PM MDT Sun Jun 11 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL COLFAX
COUNTY THROUGH 645 PM MDT...

At 618 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Raton Crews Airport, or 22 miles west of Raton, moving
east at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Colfax County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3696 10469 3672 10461 3672 10462 3670 10492
      3686 10496
TIME...MOT...LOC 0018Z 251DEG 10KT 3680 10484

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Jun 11, 5:52 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
652 PM MDT Sun Jun 11 2023

NMZ227-230-120115-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
652 PM MDT Sun Jun 11 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN UNION
AND EAST CENTRAL COLFAX COUNTIES THROUGH 715 PM MDT...

At 652 PM MDT, Doppler radar was tracking a strong thunderstorm near
Capulin, or 10 miles west of Des Moines, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Des Moines, Folsom and Capulin.

This includes Highway 64 between Mile Markers 371 and 390.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3668 10408 3686 10413 3697 10372 3671 10365
TIME...MOT...LOC 0052Z 257DEG 21KT 3679 10402

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

12

The radar

The Pueblo radar (KPUX), 190 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Union

When
June 11, 6:00 PM MST to 6:10 PM MST
Where
Union County, 3.53 mi WNW of Capulin
Reported by
Public
Coordinates
36.752, -104.052

A resident just west of Capulin shared a photo of a funnel cloud from a strong thunderstorm.

Hail, Union

When
June 11, 6:20 PM MST to 6:35 PM MST
Where
Union County, 0.22 mi W of Des Moines
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.760, -103.834

Quarter sized hail fell as a supercell moved east across northern Union County.

Hail, Union

When
June 11, 6:41 PM MST to 7:05 PM MST
Where
Union County, 12.36 mi N of Grenville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.768, -103.588

Ping pong ball size hail fell as a supercell moved east across northern Union County.

Hail, Union

When
June 11, 7:45 PM MST to 8:05 PM MST
Where
Union County, 3.12 mi E of Seneca
Measured
1.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
36.633, -103.074

Ping pong size hail was reported to have broken one window and several west facing vehicle windshields.

Hail, Colfax

When
June 11, 10:02 PM MST to 10:40 PM MST
Where
Colfax County, 1.38 mi N of Farley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.370, -104.040

Supercell dropped half dollar size hail as it tracked southeast through southern Colfax County.

Hail, Union

When
June 11, 10:15 PM MST to 10:35 PM MST
Where
Union County, 1.31 mi WNW of Gladstone
Measured
1.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.310, -103.990

Clayton PD reported a 911 call from a person in Gladstone whose car window was fractured by large hail.

Hail, Union

When
June 11, 10:15 PM MST to 10:35 PM MST
Where
Union County, 3.45 mi N of Gladstone
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.350, -103.970

Tennis ball size hail observed with supercell as it moved southeast into southwest Union County.

Hail, Union

When
June 11, 10:45 PM MST to 10:55 PM MST
Where
Union County, 0.56 mi W of Pasamonte
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
36.300, -103.740

Hail, Union

When
June 11, 10:51 PM MST to 11:10 PM MST
Where
Union County, 0.56 mi W of Pasamonte
Measured
2.75 in hail
Property damage
$20,000
Reported by
COOP Observer
Coordinates
36.300, -103.740

Initially reported golf ball sized hail. Hail diameter grew to tennis to baseball size hail around Pasamonte. Significant damage to homes and vehicles. Downed tree branches. Bank full flows on area creeks. Damage cost is an estimate.

Hail, Union

When
June 11, 11:30 PM MST to 11:45 PM MST
Where
Union County, 7.47 mi NE of Clapham
Measured
2.5 in hail
Property damage
$80,000
Reported by
Trained Spotter
Coordinates
36.250, -103.280

Large hail caused vehicle and roof damage near Sedan.

Hail, Union

When
June 11, 11:58 PM MST to June 12, 12:17 AM MST
Where
Union County, Sedan
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.150, -103.130

Ping pong ball sized hail fell with a supercell as it moved southeast through southern Union County.

Hail, Union

When
June 12, 1:53 AM MST to 2:05 AM MST
Where
Union County, 0.56 mi W of Clayton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.450, -103.190

A supercell moving east dropped quarter sized hail in Clayton.

Flash Flood, Colfax

When
June 12, 11:20 AM MST to 1:15 PM MST
Where
Colfax County, 3.06 mi ESE of Raton to 3.75 mi SE of Raton
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
36.886, -104.388

Video from Michael Snyder on Twitter of water overflowing canyons and racing across U.S. Highways 87 and 64 in multiple places. Also reports from amateur radio of 6 to 10 inches of water over U.S. Highways 87 and 64.

Hail, Colfax

When
June 12, 12:05 PM MST to 12:25 PM MST
Where
Colfax County, 0.56 mi W of Maxwell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.540, -104.550

Half dollar sized hail fell in Maxwell as a cell moved northeast.

Hail, Quay

When
June 12, 5:30 PM MST to 5:45 PM MST
Where
Quay County, 7.44 mi SW of Nara Visa
Measured
2 in hail
Reported by
Public
Coordinates
35.550, -103.210

Report from mPING of hen egg size hail as supercell moves east through northern Quay County.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103888, 1093725, 1093727, 1093744, 1093745, 1093747, 1093786, 1096448, 1093807, 1093698, 1093811, 1093813, 1093816, 1093901, 1093902.